On the variational principle for the topological entropy of certain non-compact sets

F. Takens, E.A. Verbitskiy

    Research output: Contribution to journalArticleAcademicpeer-review

    90 Citations (Scopus)

    Abstract

    For a continuous transformation f of a compact metric space (X,d) and any continuous function \phi on X we consider sets of the form K_{\alpha} =\bigg\{x\in X:\lim_{n\to\infty} \frac 1n \sum_{i=0}^{n-1} \phi( f^i(x))=\alpha \bigg\},\quad\alpha\in\R. For transformations satisfying the specification property we prove the following Variational Principle h_{\rm top}(f,K_{\alpha}) = \sup\bigg( h_\mu(f): \mu\text{ is invariant and } \int\phi \,d\mu=\alpha \bigg), where h_{\rm top}(f,\cdot) is the topological entropy of non-compact sets. Using this result we are able to obtain a complete description of the multifractal spectrum for Lyapunov exponents of the so-called Manneville–Pomeau map, which is an interval map with an indifferent fixed point. We also consider multi-dimensional multifractal spectra and establish a contraction principle.
    Original languageEnglish
    Pages (from-to)317-348
    JournalErgodic Theory and Dynamical Systems
    Volume23
    Issue number1
    DOIs
    Publication statusPublished - 2003

    Fingerprint

    Dive into the research topics of 'On the variational principle for the topological entropy of certain non-compact sets'. Together they form a unique fingerprint.

    Cite this